Hail, Castro
- When
- May 26, 5:40 PM CST
- Where
- Castro County, Hart
- Measured
- 0.75 in hail
- Reported by
- COOP Observer
- Coordinates
- 34.380, -102.120
Persistent southwest flow aloft and a dryline allowed scattered thunderstorms to develop again on the South Plains. Although atmospheric flow continued to be weak, substantial instability supported severe thunderstorms, mostly in the form of strong destructive winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Persistent southwest flow aloft and a dryline allowed scattered thunderstorms to develop again on the South Plains. Although atmospheric flow continued to be weak, substantial instability supported severe thunderstorms, mostly in the form of strong destructive winds. The most intense storms took aim on Lamb and Hale Counties where they generated large hail and destructive outflow winds. One brief tornado was reported in Hale County to the northwest of Hale Center. Late in the evening, thunderstorms evolved into bowing lines producing severe, damaging winds. These intense winds destroyed several center pivots in Hale County north of Cotton Center. Winds were estimated at 80-90 mph based on an NWS storm survey.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 26, 2:03 PM CST, 3 hours 37 minutes earlier.
Area Forecast Discussion National Weather Service Lubbock TX 303 PM CDT Wed May 26 2021 .SHORT TERM... As of 3PM cirrus clouds spreading east out of the mountains of New Mexico are presenting a problem for a CU field to be realized in eastern New Mexico, the South Plains and Texas Panhandle. The steady stream of cirrus from the west further complicates an already conditional threat for strong to severe thunderstorms developing later this afternoon into the evening hours. Most of the South Plains and southern Texas Panhandle are in a Slight Risk for severe storms until later tonight. If a robust CU field is able to form and overcome the insulation from the cirrus streaming overhead, any updrafts that are able to be sustained will have ample surface instability (in the form of 4-5k J/kg of CAPE - 30kt bulk shear) and favorable hodographs for the potential for discrete supercells to form, at least early on. Large hail and strong wind gusts would be the primary threat with any supercells, but a tornado can't be ruled out with the strongest sustained updrafts. A cluster of agitated CU has persisted under the cirrus for the past hour just west of Bailey County over the state line in Roosevelt County in New Mexico. Along with the agitated CU to the west, a meager CU field has struggled but continued to gradually spread north from the southern South Plains where breaks in the cirrus and surface CAPE peaks at 5.5k J/kg and mid-level lapse rates are 8.5C/km. Whether or not storms are able to form will be determined by the persistence and thickness of the cirrus coverage the next few hours. The longer the cirrus streams over the region, the less likely deep convection is likely to occur. The severe threat continues tomorrow as the center of a trough to the west deepens over the Four Corners region. Most of the area is in a Marginal Risk for severe thunderstorms with the northern Rolling Plains in the Enhanced Risk. Vertical profiles are less conducive for a tornado threat but the deep boundary layer moisture will remain in place east of dryline to expect any storms that do initiate to produce large hail and strong wind gusts. .LONG TERM... At the beginning of the long term period late Thursday evening, the dryline will be bisecting the area from southwest to northeast, with thunderstorms likely impacting the Rolling Plains. Meanwhile, a compact upper low will be moving eastward over the Dakotas and a surface low slowly deepening while moving into the Ohio Valley during the early morning hours on Friday. This will send a surface front into our area from the northeast early on Friday morning, turning low-level winds to easterly. Guidance handles the evolution of this setup differently, with quite a large spread in output for Friday. How this front evolves, including the timing of its passage into the area and the extent of its progression towards the west, will have significant consequences on precipitation and thunderstorm chances Friday afternoon and evening. In general, guidance is fairly coherent in depictions of the upper level pattern on Friday, with the aforementioned upper low over the upper Mississippi Valley and quasi-zonal flow overhead locally. Regarding the lowest levels of the atmosphere to the surface, the majority of guidance suggests that the front pushes westward much of the way through the CWA fairly early on Friday morning, ushering in cooler air and a prolonged period of low level easterlies through much of the day. In contrast, the GFS appears to be the outlier with a much weaker front and a more abbreviated stretch of low-level easterlies. Practical weather on Friday depends significantly on this front, and forecast confidence is quite low on Friday because of the spread in guidance. With the weaker GFS solution, a quick return to low level southerly flow sustains instability and warmer daytime temperatures. With a boundary draped over the region, chances for thunderstorms remain elevated. On the other hand, the more robust solutions with a stronger front (namely the NAM and to an extent, the CMC), result in sustained easterlies throughout Friday with a deck of low level clouds inhibiting the warming required for more robust convection. This solution would favor lighter precipitation with a smaller chance for severe weather as surface temperatures may be stuck in the 60s on Friday. The ECMWF seems to split the difference between these two extremes, with the front pushing fairly far westward but also bringing a return to low level southerlies during the afternoon. For now, will favor a blend of guidance leaning towards the cooler solutions, as any extended period of easterlies should act to keep the CWA socked in with clouds, thus limiting heating. However, this may still change and severe weather is still possible if the warmer solutions verify and inhibition is less than currently expected. On Saturday, a brief period of weak upper ridging will move over the CWA ahead of the next trough which will be digging southward along the CA coast. The low levels will likely remain moist, and cloudy skies and cooler temperatures will consequently limit precipitation chances on Saturday. On Sunday, upper flow will again turn southwesterly as the upper tough approaches from the west. This will mark the beginning of another period of unsettled weather. Sunday afternoon and evening, severe weather chances return as ample low level moisture advection continues in tandem with an increase in upper level support with shortwaves progressing out ahead of the main upper low. Monday looks to be a wet day across the board, with persistent moisture advection courtesy of southerly low level flow, as well as a surface boundary lingering to our north. With steepening midlevel lapse rates and increasing upper level flow, severe weather remains possible as well. Guidance begins to differ significantly with the evolution of the upper level pattern after Monday. The GFS favors a progressive setup, where the upper trough quickly swings through the Desert Southwest and ejects into the Central Plains by Monday. The ECMWF and CMC, in contrast, pinch the trough off from the main flow and have a cutoff low spinning over northern Mexico through much of next week. This, of course, has a large impact on sensible weather. In any case, precipitation chances look to persist next week, with severe thunderstorms plausible each day as rich moisture remains in place. /DWK && .LUB WATCHES/WARNINGS/ADVISORIES... None. && 55/30
Hazardous Weather Outlook National Weather Service Lubbock TX 1151 AM CDT Wed May 26 2021 TXZ021>044-271700- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 1151 AM CDT Wed May 26 2021 This Hazardous Weather Outlook is for the South Plains, Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...This afternoon and tonight. Isolated to scattered thunderstorms are expected to develop to the east of the dryline later this afternoon in the South Plains and southern Texas Panhandle, then move to the east and northeast. Isolated supercells will be capable of producing hail in excess of 2 inches in diameter, wind gusts to 70 mph, localized flooding, and possibly a tornado. Thunderstorm activity is expected to wane late in the evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thunderstorms are possible during the afternoon and evening on Thursday and Friday. A smaller chance for thunderstorms also exists on Saturday. Some storms may be severe with large hail, damaging winds, and heavy rain. Higher thunderstorm chances will return late Sunday through at least the middle of next week. Severe weather, heavy rain, and flooding will be possible each day. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
610 PM CDT WED MAY 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM TSTM WND GST 2 NE DIMMITT 34.57N 102.29W
05/26/2021 M57 MPH CASTRO TX MESONET
MEASURED BY THE WEST TEXAS MESONET
&&
EVENT NUMBER LUB2100350
GDSThe Lubbock radar (KLBB), 85 km away, was scanning. The volume nearest the first event began at 23:38 UTC.
6 thunderstorm wind, 2 hail, 1 tornado. Local standard time, as filed.
A Texas Tech West Texas mesonet site near Amherst measured intermittent severe wind gusts from 1830 CST through 1836 CST. A peak wind gust of 68 mph was measured at 1836 CST.
A report was received of golf ball size hail about seven miles northwest of Cotton Center. No damage was reported.
A few reports of a brief tornado were received from storm chasers and the public. The tornado remained over an open field and did not cause any known damage, therefore, an EF-Unknown was assigned.
A Texas Tech University West Texas mesonet site near Amherst measured severe wind gusts of 85 mph from 2037 CST through 2038 CST.
A Texas Tech University West Texas mesonet site near Olton measured severe wind gusts from 2055 CST through 2105 CST. A peak wind gust of 69 mph was measured at 2105 CST.
An NWS storm survey revealed extensive damage in Hale County about seven miles northwest of Hale Center. Thunderstorms began bowing out across Lamb and western Hale Counties creating a line of destructive winds. According to a local agricultural producer, at least 35 irrigation center pivots were flipped in the area. An NWS storm survey found an out building that had been destroyed as well as a flipped RV. Several of the flipped irrigation center pivots were also found around the intersection of Farm to Market Roads 179 and 1071. Based on the damages observed, winds were estimated between 80 and 90 mph.
A Texas Tech University West Texas mesonet measured a severe wind gust to 71 mph from 2115 CST through 2120 CST.
An AWOS station at Plainview measured a wind gust to 62 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2021Every state in 2021This day in weather historyThe tornado archive for Texas, 2021Warnings in Texas, May 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 953206, 953207, 953208, 953210, 953211, 953212, 953276, 953213, 953214.